Oklahoma, 2005Flash Flood and Flooding in Oklahoma, July 5 to 7, 2005
July 5 to 7, 2005 · NWS OUN · 4 events in 4 counties and zones
3 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 4, 1:00 PM CST, 13 hours 40 minutes earlier.
Area forecast discussion, Jul 4, 1:00 PM CST, 13 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
200 PM CDT MON JUL 4 2005
.DISCUSSION...
SHOWERS AND A FEW STORMS MAY LINGER NEAR THE RED RIVER EARLY THIS
EVENING FROM NORTH OF THE MORNINGS OUTFLOW BOUNDARY BEFORE THEY
DIE. WITH NORTHWEST FLOW PERSISTING THROUGH THURSDAY, EACH NIGHT
MAY SEE AN MCS IN SOME PART OF OK. STORMS EARLY THIS EVENING
DEVELOPING IN THE UPSLOPE FLOW OVER CO AND NORTHERN NM WILL BE
AIDED BY A WEAK CENTRAL ROCKIES WAVE. AS THE UPPER-LEVEL JET MAX
ROUNDS THE SOUTH PART OF THIS WAVE ACROSS NORTHERN NM LATER THIS
EVENING, THE LOW-LEVEL JET WILL SET UP THROUGH THE PAN HANDLES.
THE SOUTHEAST BOUNDARY LAYER FLOW WILL ADD TO THE MAINTENANCE OF
STORMS AS IT DID LAST NIGHT. TONIGHTS COMPLEX MAY BE FARTHER WEST
GIVEN THE ORIENTATION OF THE UPPER FLOW AND THE LOW-LEVEL JET.
TUESDAY NIGHT, AND TO A LESSER EXTENT, WEDNESDAY NIGHT MAY SEE THE
SAME PATTERN OF NIGHTTIME STORMS OVER OK AND NORTH TX. POPS HAVE
BEEN SPLIT BEFORE AND AFTER MIDNIGHT AND MAXIMUM TEMPERATURES
LOWERED SLIGHTLY THE NEXT 3 DAYS IN AREAS EXPECTED TO BE WELL-
BEHIND THE NIGHTS OUTFLOWS.
MODELS SUGGEST THAT BY FRIDAY, THE MEXICO RIDGE WILL BEGIN TO
BUILD INTO THE CENTRAL HIGH PLAINS WITH A WEAK UPPER TROUGH OVER
THE SOUTHERN MS VALLEY. THIS SHOULD GREATLY DIMINISHES CHANCES FOR
NIGHTTIME STORMS IN THE SOUTHERN PLAINS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 69 89 69 92 / 30 30 30 20
HOBART OK 70 92 70 94 / 60 50 50 40
WICHITA FALLS TX 73 93 72 96 / 40 40 30 40
GAGE OK 68 88 67 91 / 70 20 60 20
PONCA CITY OK 68 90 68 89 / 20 20 30 20
DURANT OK 72 92 72 94 / 40 30 30 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
9
Hazardous weather outlook, Jul 4, 10:55 AM CST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON JUL 4 2005
OKZ004>048-050>052-TXZ083>090-051200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
WESTERN AND SOUTHERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.
LOCATION...
THE RISK AREA IS MAINLY WEST OF A LINE FROM ALVA... TO
WEATHERFORD... TO MARIETTA... WHICH INCLUDES ALL OF WESTERN NORTH
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE LATE THIS EVENING AND
OVERNIGHT ACROSS PORTIONS OF WESTERN AND SOUTHERN OKLAHOMA AND NORTH
TEXAS. MEANWHILE... ONGOING SCATTERED THUNDERSTORMS OVER SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS MAY PERSIST THROUGH THE AFTERNOON.
WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED FROM THIS ACTIVITY...
SMALL HAIL... GUSTY WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH FEW
OF THE STRONGER STORMS.
EXPECTED WEATHER AND IMPACTS...
THE PRIMARY SEVERE WEATHER THREATS TONIGHT WILL BE DAMAGING WIND
GUSTS GREATER THAN 70 MPH... AND HAIL TO THE SIZE OF QUARTERS.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS ACROSS THE RISK AREA
SHOULD REMAIN PREPARED FOR SEVERE WEATHER OPERATIONS MAINLY TONIGHT.
ALL PERSONS WITH OUTDOOR PLANS ARE STRONGLY ENCOURAGED TO REMAIN
ALERT FOR CHANGING WEATHER CONDITIONS... AND TO STAY AWARE OF THE
LATEST WEATHER INFORMATION THROUGH TONIGHT.
DISCUSSION...
ONGOING SCATTERED THUNDERSTORMS OVER SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS MAY PRODUCE FREQUENT LIGHTNING AND BRIEF PERIODS OF
SMALL HAIL THIS AFTERNOON. MOST OF THE THUNDERSTORMS THROOUGH THE
AFTERNOON HOURS ARE EXPECTED TO REMAIN ALONG AND TO THE SOUTH OF A
WEAK COLD FRONT THAT EXTENDED GENERALLY ALONG INTERSTATE 40 AT
MIDDAY.
BY LATE THIS AFTERNOON AND EVENING...THE ATMOSPHERE OVER PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS IS EXPECTED TO BECOME
INCREASINGLY UNSTABLE. MEANWHILE... AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST THIS AFTERNOON... THUNDERSTORMS WILL
DEVELOP OVER NORTHEAST NEW MEXICO AND SOUTHEAST COLORADO. THE STORMS
ARE THEN EXPECTED TO FORM ONE OR MORE LARGE CLUSTERS AS THEY DIVE
SOUTHEAST TOWARD WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JULY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY RAINS COULD CAUSE LOCALIZED FLOODING IN SOME LOCATIONS...
ESPECIALLY IN LOW-LYING AND POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS THAT AFFECT THE AREA MONDAY NIGHT WILL LIKELY CONTINUE
THROUGH TUESDAY MORNING...MAINLY OVER WESTERN NORTH TEXAS AND FAR
SOUTHERN OKLAHOMA. A FEW OF THESE STORMS MAY STILL BE NEAR SEVERE
LEVELS WITH STRONG WIND GUSTS BEING THE PRIMARY CONCERN.
THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY
THROUGH THE REST OF THE WEEK... AS A SURFACE FRONT REMAINS NEAR THE
AREA AND A NORTHWEST FLOW PATTERN ALOFT PERSISTS OVER THE PLAINS. IN
THIS WEATHER PATTERN... THUNDERSTORM CHANCES WILL GENERALLY BE THE
HIGHEST DURING THE LATE NIGHT AND MORNING HOURS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY JULY 5.
CJSIn the hours before
Special weather statement, Jul 5, 12:14 AM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
114 AM CDT TUE JUL 5 2005
OKZ004-005-009-010-050645-
ELLIS OK-HARPER OK-WOODS OK-WOODWARD OK-
114 AM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 14 MILES NORTHWEST OF
ALVA TO 12 MILES NORTHWEST OF GAGE AT 114 AM CDT...MOVING SOUTHEAST
AT 35 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES...INCLUDING
THE CITIES OF ALVA AND WOODWARD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
30
Special weather statement, Jul 5, 12:18 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
118 AM CDT TUE JUL 5 2005
OKZ040-050645-
GARVIN OK-
118 AM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF ELMORE CITY AT
118 AM CDT...MOVING EAST AT 5 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN GARVIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
30
Special weather statement, Jul 5, 12:55 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
155 AM CDT TUE JUL 5 2005
OKZ048-050715-
ATOKA OK-
155 AM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER ATOKA AT 155 AM CDT...MOVING
NORTHEAST AT 10 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN ATOKA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
30
Special weather statement, Jul 5, 1:07 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
207 AM CDT TUE JUL 5 2005
OKZ027-050730-
GRADY OK-
207 AM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF RUSH SPRINGS
AT 207 AM CDT...MOVING NORTHEAST AT 10 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN GRADY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
30
Special weather statement, Jul 5, 1:14 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
214 AM CDT TUE JUL 5 2005
OKZ040-050745-
GARVIN OK-
214 AM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER ELMORE CITY AT 214 AM CDT...
MOVING NORTHEAST AT 15 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN GARVIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
30
Special weather statement, Jul 5, 1:44 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
244 AM CDT TUE JUL 5 2005
OKZ005-050800-
WOODS OK-
244 AM CDT TUE JUL 5 2005
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER WOODS COUNTY AT 244 AM CDT...
MOVING SOUTHEAST AT 25 MPH.
SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PEOPLE IN WOODS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
30
Flash Flood, Atoka
- When
- July 5, 2:40 AM CST to 6:00 AM CST
- Where
- Atoka County, Atoka
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.383, -96.133
Strong to severe thunderstorms moved over Atoka County in southeastern Oklahoma, and dumped heavy rainfall amounts of 2 to 5 inches during a 48-hour period ending at 6:00 am CST on July 5. Most of the heavy rain fell from 12:00 am CST to 6:00 am CST on July 5, and although the area had been suffering through drought conditions, and soil moisture conditions were dry, the rapid runoff produced flash flooding in Atoka County during the early morning hours of July 5. At 2:40 am CST on July 5, an Atoka County law enforcement official reported that an underpass on a local road had flooded in the city of Atoka, and a car had been stranded in the floodwaters.
Flood, Major
- When
- July 5, 10:00 AM CST to July 7, 6:00 AM CST
- Where
- Major forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.867, -98.417
Flood, Woodward
- When
- July 5, 10:00 AM CST to July 7, 6:00 AM CST
- Where
- Woodward forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
Flood, Woods
- When
- July 5, 10:00 AM CST to July 7, 6:00 AM CST
- Where
- Woods forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 34.417, -96.050
Multiple rounds of thunderstorms and showers moving over northwestern Oklahoma on July 1-5 generated 5-day rainfall totals of 2 to 5 inches, and eventually produced minor flooding along the Cimarron River near Waynoka, OK. The river gage site near Waynoka rose above a flood stage of 8 feet at 10:00 am CST on July 5, and oscillated just above and below the 8-foot mark for the next two days before finally receding below flood stage at 6:00 am CST on July 7. Three crests above flood stage were recorded during this event, and a crest of 8.3 feet, the highest crest during the period, occurred at 9:00 pm CST on July 6. Only minor agricultural flooding occurred during this event.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, July 5 to 6, 2005$48 million · 17 events
- Tropical Storm in Mississippi, July 5 to 6, 2005$9.0 million · 4 events
- Storm Surge in Louisiana, July 5 to 6, 2005$2.5 million · 7 events
- Storm Surge in Mississippi, July 5 to 6, 2005$1.0 million · 3 events
- Tropical Storm in Alabama, July 5 to 6, 2005$300,000 · 6 events
- Lightning Strike in Michigan, July 5, 2005$300,000 · 1 event
- Wildfire in California, July 5 to 9, 20058 injured · 1 event
- Damaging Winds in Vermont, July 5, 2005$175,000 · 63 kt wind · 3 events
- Tropical Storm in Florida, July 5 to 6, 2005$150,000 · 6 events
- Tropical Storm in Florida, July 5 to 7, 2005$150,000 · 3 events
- Flash Flood in Alabama, July 5, 20051 injured · $73,000 · 1 event
- Hail and Damaging Winds in Colorado, July 5, 2005$50,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463333, 5463265, 5463266, 5467594.